Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 161, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 10, 2020, 2:39 PM CDT for 5 counties in Missouri. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 2:39 PM CDT (19:39 UTC)
- Expired
- Aug 10, 2020, 3:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Carroll County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 2:40 PM CDT | TSTM WND GST 70 | 4 Ese Pittsville, MO | |
| Aug 10, 2:45 PM CDT | TSTM WND DMG | 1 Ese Warrensburg, MO | LARGE TREE LIMBS BLOWN DOWN ON HOUSE. |
| Aug 10, 2:45 PM CDT | TSTM WND DMG | 1 S Warrensburg, MO | LARGE TREE BLOWN DOWN ALONG HIGHWAY 13 SOUTH OF HALE LAKE RD. TIME ESTIMATED FROM RADAR. |
| Aug 10, 2:58 PM CDT | TSTM WND DMG | 4 Sw Aullville, MO | HOME FLAGPOLE SNAPPED AND BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1603 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -102 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
634
WUUS53 KEAX 101939
SVREAX
MOC033-101-107-159-195-102045-
/O.NEW.KEAX.SV.W.0161.200810T1939Z-200810T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
239 PM CDT Mon Aug 10 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Pettis County in central Missouri...
Southern Carroll County in north central Missouri...
Saline County in central Missouri...
Lafayette County in west central Missouri...
Johnson County in west central Missouri...
* Until 345 PM CDT.
* At 239 PM CDT, severe thunderstorms were located along a line
extending from near Odessa to 11 miles southwest of Mayview to 9
miles northeast of Holden to 6 miles west of Warrensburg to 7 miles
north of Chilhowee, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Sedalia, Warrensburg, Marshall, Odessa, Higginsville, Carrollton,
Knob Noster, Concordia, Sweet Springs, Whiteman Air Force Base, La
Monte, Waverly, Corder, Alma, Chilhowee, Malta Bend, Blackburn,
Houstonia, Mayview and Whiteman Afb.
This includes Interstate 70 in Missouri between mile markers 33 and
83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3857 9384 3885 9397 3896 9411 3920 9379
3921 9376 3923 9376 3944 9347 3935 9325
3926 9316 3917 9313 3875 9306
TIME...MOT...LOC 1939Z 230DEG 42KT 3894 9400 3889 9392 3882 9388 3877
9386 3869 9383
HAIL...0.75IN
WIND...70MPH
$$
Kurtz2 follow-up statements
347
WWUS53 KEAX 101944
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
244 PM CDT Mon Aug 10 2020
MOC033-101-107-159-195-102045-
/O.CON.KEAX.SV.W.0161.000000T0000Z-200810T2045Z/
Pettis MO-Carroll MO-Saline MO-Lafayette MO-Johnson MO-
244 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN PETTIS...SOUTHERN CARROLL...SALINE...LAFAYETTE AND
JOHNSON COUNTIES...
At 244 PM CDT, severe thunderstorms were located along a line
extending from near Odessa to 9 miles south of Mayview to near
Warrensburg to 7 miles northwest of Leeton, moving northeast at 55
mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Sedalia, Warrensburg, Marshall, Odessa, Higginsville, Carrollton,
Knob Noster, Concordia, Sweet Springs, Whiteman Air Force Base, La
Monte, Waverly, Corder, Alma, Chilhowee, Malta Bend, Blackburn,
Houstonia, Mayview and Whiteman Afb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3857 9384 3885 9397 3896 9411 3920 9379
3921 9376 3923 9376 3944 9347 3935 9325
3926 9316 3917 9313 3875 9306
TIME...MOT...LOC 1944Z 228DEG 47KT 3896 9396 3891 9388 3887 9380 3879
9377 3868 9376
HAIL...<.75IN
WIND...70MPH
$$
Kurtz134
WWUS53 KEAX 101956
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
256 PM CDT Mon Aug 10 2020
MOC033-101-107-159-195-102045-
/O.CON.KEAX.SV.W.0161.000000T0000Z-200810T2045Z/
Pettis MO-Carroll MO-Saline MO-Lafayette MO-Johnson MO-
256 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN PETTIS...SOUTHERN CARROLL...SALINE...LAFAYETTE AND
EASTERN JOHNSON COUNTIES...
At 255 PM CDT, severe thunderstorms were located along a line
extending from Mayview to near Higginsville to near Concordia to 11
miles west of Sweet Springs to 10 miles north of Whiteman Air Force
Base to near Knob Noster to near Whiteman Afb, moving northeast at 60
mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Sedalia, Warrensburg, Marshall, Odessa, Higginsville, Carrollton,
Knob Noster, Concordia, Sweet Springs, Whiteman Air Force Base, La
Monte, Waverly, Corder, Alma, Malta Bend, Blackburn, Houstonia,
Mayview, Whiteman Afb and Wakenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3859 9376 3876 9384 3887 9393 3897 9403
3944 9347 3935 9325 3926 9316 3917 9313
3875 9306
TIME...MOT...LOC 1955Z 232DEG 50KT 3905 9380 3900 9372 3896 9364 3892
9361 3888 9360 3880 9358 3871 9361
HAIL...0.88IN
WIND...70MPH
$$
KurtzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:36 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 10, 12:36 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1236 PM CDT Mon Aug 10 2020 .Discussion... Issued at 330 AM CDT MON AUG 10 2020 Challenging forecast once again with several variables at play that could greatly alter daytime temperatures and precipitation chances. The overall pattern features a strong shortwave trough over the northern CONUS and an associated cold front currently sliding through central Nebraska into northwest Iowa. This boundary is expected to move towards the Iowa/Missouri border before becoming quasi- stationary during the afternoon hours. The airmass south of the front will be characterized by moderate instability, but with the stronger belt of winds well displaced to the north, an environment with weak deep layer shear will exist. Any robust updrafts will have the potential for strong wind gusts, with hail a marginal threat. In addition, a highly moist airmass remains in place, leading to the potential for locally heavy rainfall. Two ongoing areas of convection may also play a non-trivial role in shaping our weather in the next 12 hours. An area of convection along the cold front in northeast Nebraska, and within the post- frontal regime in SD, may be the first signs of an eventual complex of storms that may expand in coverage during the remainder of the morning hours. CAMs suggest this convection, or another reinvigorated round, may evolve over portions of Iowa this morning as the front moves southeastward, potentially clipping northeastern Missouri during the early/mid afternoon hours. A second area of ongoing convection over central Kansas should weaken and evolve into a remnant MCV, gradually shifting eastward into the forecast area near/just before peak heating. This disturbance may serve as a catalyst for scattered strong thunderstorms to develop this afternoon, even with a rather strong EML in place. This also assumes that the current dense cloud cover associated with this feature gradually thins and allows for destabilization of the boundary layer by early afternoon. A third wave moves into southwest Kansas by early evening, likely initiating convection that will move east/southeast. The takeaway is the convective forecast is far from certain today/tonight, partly with the lack of strong synoptic forcing over our area and instead subtle features serving as a focus. That said, confidence is at least moderate that some areas will likely experience thunderstorm activity with the close proximity of the surface boundary and remnant MCV this afternoon into the overnight hours. A downturn in convection is expected on Tuesday as high pressure influences the area for much of the day before sliding off to the east. Thereafter, periodic chances for showers and thunderstorms will exist Wednesday into the remainder of the week. Temperatures will generally stay near climatological normals. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1228 PM CDT MON AUG 10 2020 A cold front will be moving southward through the terminals with storms firing in the vicinity of the front early in the period. Southerly winds out ahead of the front will veer to north- northeasterly post-frontal. Storms are expected to wind down by 00Z. However, hi-res models initiate another round of storms between 09-12Z that could impact the terminals in portions of eastern Kansas and western Missouri. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Blair Aviation...PietrychaP
Hazardous weather outlook, Aug 10, 5:18 AM CDT, 9 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 518 AM CDT Mon Aug 10 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 518 AM CDT Mon Aug 10 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered storms are expected this afternoon through Tuesday morning. Strong to severe storms are possible this afternoon and evening. Main concerns are damaging winds of 60 mph and scattered flash flooding. Hail up to one inch is possible as well. Flash flooding concerns may continue into the overnight hours. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On and off storms are possible Wednesday through the end of the work week. The potential for severe weather is low at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 10, 1:08 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
108 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM TSTM WND DMG 1 WSW BLYTHEDALE 40.47N 93.94W
08/10/2020 HARRISON MO EMERGENCY MNGR
REPORT OF AN EXTENDED POWER OUTAGE BETWEEN
EAGLEVILLE TO BLYTHEVILLE DUE TO AN
ESTIMATED 24 INCH DIAMETER HEALTHY LIMB
FALLING ON AND BREAKING POWER LINES.
&&
PPSpecial weather statement, Aug 10, 1:43 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
143 PM CDT Mon Aug 10 2020
KSZ057-MOZ037-043-044-101945-
Miami KS-Cass MO-Johnson MO-Jackson MO-
143 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MIAMI...CASS...
SOUTHEASTERN JACKSON AND WEST CENTRAL JOHNSON COUNTIES UNTIL 245 PM
CDT...
At 142 PM CDT, Doppler radar was tracking a strong thunderstorm near
Freeman, or 7 miles southeast of Louisburg, moving northeast at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lee's Summit, Grandview, Belton, Raymore, Harrisonville, Pleasant
Hill, Greenwood, Peculiar, Louisburg, Lake Lotawana, Lake Winnebago,
Lone Jack, Cleveland, Freeman, East Lynne, Kingsville, Lake Annette,
Baldwin Park, Strasburg and Unity Village.
This includes Interstate 470 between mile markers 7 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3853 9463 3858 9473 3900 9438 3894 9414
3879 9400 3847 9445 3847 9456
TIME...MOT...LOC 1842Z 221DEG 24KT 3857 9457
KurtzLocal storm report, Aug 10, 1:50 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM
Special weather statement, Aug 10, 2:03 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
203 PM CDT Mon Aug 10 2020
MOZ043-044-054-101945-
Cass MO-Johnson MO-Henry MO-
203 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS...NORTHWESTERN
HENRY AND SOUTHWESTERN JOHNSON COUNTIES UNTIL 245 PM CDT...
At 203 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garden City, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Warrensburg, Harrisonville, Holden, Garden City, Chilhowee, East
Lynne, Kingsville, Centerview, Gunn City, Blairstown, La Tour, Post
Oak and Quick City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3850 9428 3864 9434 3883 9385 3872 9371
3856 9372
TIME...MOT...LOC 1903Z 251DEG 32KT 3858 9421
KurtzLocal storm report, Aug 10, 2:19 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
219 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND DMG 3 N JAMESPORT 40.02N 93.80W
08/10/2020 DAVIESS MO 911 CALL CENTER
NUMEROUS LARGE TREES DOWN NEAR THE
INTERSECTION OF HWY P AND HWY 190.
&&
PPLocal storm report, Aug 10, 2:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND DMG 3 E JAMESPORT 39.97N 93.74W
08/10/2020 GRUNDY MO EMERGENCY MNGR
SEVERAL LARGE LIMBS AND POWER LINES DOWN ON
HIGHWAY F NEAR THE INTERSECTION OF HIGHWAY
U.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:33 AM CDT | Special Weather Statement | EAX | Atchison, Nodaway | 57 min |
| Aug 10, 11:06 AM CDT | Special Weather Statement | EAX | Platte | 39 min |
| Aug 10, 11:29 AM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison, Mercer, Putnam, Sullivan | 46 min |
| Aug 10, 12:21 PM CDT | Special Weather Statement | EAX | Adair, Linn, Macon, Putnam, Schuyler, Sullivan | 54 min |
| Aug 10, 12:49 PM CDT | Special Weather Statement | EAX | Grundy, Livingston, Sullivan | 56 min |
| Aug 10, 12:58 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Gentry, Grundy, Harrison, Linn, Livingston and 2 more | 62 min |
| Aug 10, 1:43 PM CDT | Special Weather Statement | EAX | Cass | 62 min |
| Aug 10, 1:58 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Grundy, Harrison, Linn, Macon, Mercer and 3 more | 59 min |
| Aug 10, 2:03 PM CDT | Special Weather Statement | EAX | Johnson | 42 min |
| Aug 10, 2:10 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Jackson, Johnson, Lafayette, Pettis | 65 min |
| Aug 10, 3:20 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Cooper, Howard, Lafayette, Pettis, Randolph and 1 more | 52 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.